I'm close to you age, and 22 days clean today from taking oxycodone for 8 years. I also have severe spine issues.
The pain that I was prescribed the oxy for has come back, but I cannot trust that the level I'm feeling it is genuine. As a nurse, you know that our mu receptors down-regulated to habituate to the level of meds we were taking. Once we stop, they scream for more. Hyperalgesia.
What does your doctor recommend for non-somatic pain that is NOT an opiod.? That is how I asked my own physician. I told him "You are my doctor; please help me find a solution."
He referred me to a pain management center, and I have an appointment with them next week. On the phone, they mentioned steroid shots.
I had a steroid shot in my back once before...about 4 years ago. What happened was an aberration (they struck a nerve and I developed hyperthermia rapidly. I used to be a pharmacist, so I recognized what was happened rapidly, but it was still very scary.) I'm a big nervous about going that route again.
Sorry, rambling a bit there. If I were you, I'd get back in to see your pain management doctor and tell him you do not wish to be on these meds, an ask what your options are.
There is life after opiates. From what you've described you are taking, I'm assuming you are in New Zealand? You don't have to answer that if you don't want to...my clue was the panadeine forte..GlaxoSmithKline produces a similar drug under a different name in the U.S.
What is the health care system like where you are? Can you get in to see your doctor and pain mgmt. person fairly soon?
I wish you luck and hope you keep posting. I have known many friends though the years who were also R.N's and were injured transferring patients or some other similar thing. One woman I know had SEVERE back issues (also an RN attacked by a patient) this was 30 years ago. She went through a year of pain management therapies (non-opiate based). Physical therapy, prednisone, hypnosis, you name it.
She had been told initially that she'd never be able to work again, but she did return to work and claimed she was pain free. The mind is an amazing thing...it can do incredible things if we let it and have the right guidance.
Frist step is see your doctor...tell him/her everything...the whole truth. No judgment or shame. You're a smart cookie..I think with a plan, you'll be on your way to a better life.
I'm going to say a prayer for you...take care, and write back!
Hi and welcome! Boy that's one positive pseudonym! Your story is like many here, and yes there is hope for you dear chickie. It would help if you could give some exact info on what you were taking, how much, how long, do you want to completely get off and try an alternative pain management? Would your doctor be on board with a weaning schedule? Do you have support within your family unit? I see here that methadone could be just another drug you will have to wean off of eventually. You've had quite the history with physical challenges...(and emotional)...do you even know what your real pain level is? Others will be by to support and give advice, in the meantime, write more about yourself and read similar stories to your own.....you'll be surprised at the kindred-ship here. ........you're not alone.... :o}. Hugs
Hahaha,there ya go...I knew you'd get a response quicker than I could post!
Dear friend, I am so glad to see you've gotten a huge response from your post, you truly seem to be such a great person, and I am sorry to hear of the circumstances you find yourself in. I too am an RN and our stories are quite similar. I too have terrible back injuries/arthritis, from several small injuries and then the worst injury being a car accident when I was thrown thru the windshield and broke my back and my left hip. Since this accident when I was only 18, I developed RA and Diabetes, among other things. I too have dislocated knees from simply standing or getting into my car. The RA has damaged my joints to the point that it's bone on bone and they don't even support my weight. I too need knee replacements but at this time have no insurance. I know your pain physically and emotionally, and suffered from depression before these injuries so now the depression has ofcourse gotten so much worse. Sorry to go on and on about myself, in answer to your question, I do believe you can lower your dose of pain medication, I think someone above mentioned hyperalgesia. I have cut back on my pain meds before and found that I can do it, It is hard and you do have to endure a lot of pain, depression, anxiety, restless leg syndrome, etc etc. if you've ever been thru withdrawals you know exactly what to expect. I am presently on Methadone 120 mg/ day for pain and Norco 10/325 q 6 hrs. for BT pain. I take Soma for muscle spasms. I used to be on Fentanyl 100 mcg patches, they soon became my drug of choice! I abused them terribly and it's probably a miracle I'm still here today because I'm well aware of how dangerous this medication can be while taking it as prescribed, let alone putting half a patch in my mouth to get a lot of med all at once! I probably don't have to tell you what a train wreck that was for me and my family for the time I was using it. I knew that if I shared my problem with my Dr I would be cut off and dismissed as a patient and having legitimate pain, I knew I HAD to get it under control! I had my Dr put me on Methadone , I knew it was a good pain reliever with a long half life and I had to have pain relief so for myself, it was a better choice. It was a huge adjustment from the Fentanyl to the methadone, and getting my dose titrated correctly. The withdrawal was horrible, but I did it! Now I can even see myself titrating down on the methadone, and I feel SO much better! I also use holistic methods to treat my problems such as therapeutic essential oils, and diet and exercise. I get a massage whenever I can and all these things together have really made a difference in how I feel day to day! I'm happy to go into more detail if you would like me to, just let me know. The best of luck to you and let me know how your doing!